Texas, 2005

Damaging Wind in Texas, July 25, 2005

July 25, 2005 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON JUL 25 2005

.SHORT TERM...
STRONG HIGH PRESSURE RIDGE CONTINUES OVER THE SOUTHERN CONUS WITH A
WEAK SHEAR AXIS DIVIDING THE RIDGE OVER THE WESTERN CWA ALONG THE TEXAS
NEW MEXICO BORDER.  THIS AXIS IS EXPECTED TO WEAKEN AND MOVE EAST
DUE TO AN UPPER LEVEL SHORTWAVE BRUSHING THE AREA TO THE NORTH AS IT
MOVES AROUND THE NORTHERN EDGE OF THE RIDGE.

HAVE INCLUDED ISOLATED THUNDERSTORMS OVER THE MOUNTAINOUS AND
WESTERN AREAS THIS EVENING WHERE LIFT WILL BE AIDED BY POSITIVE
VORTICITY ASSOCIATED WITH THE SHEAR AXIS AND TERRAIN FEATURES.  THESE
THUNDERSTORMS SHOULD DECREASE WITH THE LOSS OF AFTERNOON HEATING.

HAVE MADE SLIGHT ADJUSTMENTS TO THE MINIMUM TEMPERATURES FOR
TONIGHT.  EXPECT READINGS TO BE IN THE 70S OVER MOST OF THE CWA WITH
A FEW 60 DEGREE READINGS IN THE MOUNTAINOUS AREAS AND THE EXTREME
NORTHERN CWA.

.LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM FORECAST WILL BE RAIN CHANCES FOR
THE MIDDLE OF THIS WEEK AS A STRONG... FOR JULY STANDARDS... COLD
FRONT MOVES INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. AS OF
25/18Z... THE COLD FRONT WAS LOCATED FROM NE CO INTO SE SD. 25/12Z
SURFACE TEMPERATURES BEHIND THE FRONT WERE QUITE COOL WITH LOWER 50S
F ACROSS NORTHERN MT WITH LOWER 40S F ACROSS THE BORDER IN CANADA.
850MB TEMPERATURES IN THE MENTIONED REGION WERE IN THE 7-9C RANGE.

THE SHORT RANGE MODELS AGREE THIS COLD FRONT WILL BE PUSHING INTO
THE NORTHERN PORTION OF THE TEXAS PANHANDLE EARLY TOMORROW
MORNING... THEN MAKE STEADY SOUTHWARD PROGRESS TOWARDS THE REGION
THROUGH THE AFTERNOON. TEMPERATURES TOMORROW WILL BE TRICKY AS THERE
WILL BE AN INCREASE IN CLOUD COVER... HOWEVER 850MB TEMPERATURES
REMAIN QUITE WARM ACROSS AT LEAST THE SOUTHERN 1/2 OF THE AREA
TOMORROW. WE HAVE OPTED TO RAISE TEMPERATURES SLIGHTLY OVER THE
MENTIONED REGION... WITH THE MOST SIGNIFICANT INCREASE ALONG THE RIO
GRANDE. CONDITIONS STILL APPEAR FAVORABLE FOR RAINFALL ACROSS ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO AS INCREASING MOISTURE INTERACTS
WITH THE MENTIONED COLD FRONT. THE HIGHEST POPS WILL INITIALLY
RESIDE OVER THE NORTHWESTERN 1/3 OF THE CWA BEGINNING TUESDAY
AFTERNOON. AS CONVECTION DEVELOPS ALONG AND BEHIND THE BOUNDARY...
THE FOCUS FOR RAINFALL WILL SHIFT SLOWLY TO THE SOUTH INTO THE BIG
BEND AND LOWER TRANS PECOS REGION BY LATE WEDNESDAY. CURRENT
THINKING IS THERE WILL BE ENOUGH CONVECTION TO HELP PUSH THE
BOUNDARY A LITTLE FARTHER SOUTH THAN THE CURRENT FORECAST MODELS
INDICATE. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AND FOR
NOW... WE WILL CONTINUE THE MENTION OF HEAVY RAINFALL IN A SPECIAL
WEATHER STATEMENT (LBBSPSMAF) AND THE HAZARDOUS WEATHER OUTLOOK
(LBBHWOMAF). THE ARRIVAL OF THE COLD FRONT IS ALSO EXPECTED TO BRING
WELL BELOW NORMAL TEMPERATURES WEDNESDAY AND THURSDAY GIVEN THE
RAINFALL AND INCREASING CLOUD COVER. IN ADDITION... CHANNELED WINDS
THROUGH GUADALUPE PASS MAY APPROACH HIGH WIND WARNING CRITERIA
TUESDAY EVENING INTO EARLY WEDNESDAY MORNING. RAIN CHANCES WILL BE
ON THE DECREASE BEGINNING FRIDAY AND CONTINUING THROUGH THE
REMAINDER OF THE FORECAST AS A MID AND UPPER LEVEL RIDGE OF HIGH
PRESSURE DEVELOPS OVER THE FOUR-CORNERS/SOUTHERN ROCKIES.

OVERALL... THE INHERITED FORECAST IS IN VERY GOOD SHAPE AND
GENERALLY MINOR CHANGES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  93  68  77 /  10  20  50  60
CARLSBAD NM                71  90  67  76 /  10  50  60  60
DRYDEN TX                  72  95  72  87 /  10  20  20  30
FORT STOCKTON TX           74  97  72  81 /  10  20  40  50
GUADALUPE PASS TX          70  87  62  70 /  20  50  60  60
HOBBS NM                   71  89  66  75 /  10  50  60  60
MARFA TX                   63  90  62  77 /  20  30  50  60
MIDLAND INTL AIRPORT TX    73  92  69  78 /  10  20  50  50
ODESSA TX                  73  94  70  78 /  10  30  50  50
WINK TX                    74  97  71  76 /  10  30  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/06
Hazardous weather outlook, Jul 25, 1:31 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUL 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261931-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
231 PM CDT MON JUL 25 2005 (131 PM MDT MON JUL 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINOUS AND WESTERN AREAS THIS EVENING. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER THE STRONGER STORMS MAY PRODUCE
HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT A LARGE PORTION OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY NIGHT THROUGH
WEDNESDAY.  CONDITIONS WILL BECOME FAVORABLE FOR HEAVY RAINFALL OVER
THE OUTLOOK AREA DURING THIS TIME.  BEGINNING TUESDAY NIGHT AND
CONTINUING THROUGH MUCH OF WEDNESDAY... THE FOCUS FOR HEAVY RAINFALL
IS EXPECTED TO REMAIN OVER THE NORTHWEST HALF OF THE PERMIAN
BASIN... SOUTHEASTERN NEW MEXICO PLAINS... THE DAVIS AND GUADALUPE
MOUNTAINS AND THE UPPER TRANS PECOS REGION. HEAVY RAINFALL IS THEN
EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS
REGION LATE WEDNESDAY AFTERNOON AND CONTINUING INTO EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE THROUGH
MIDWEEK.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 25, 2:00 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON JUL 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON JUL 25 2005

...RAIN CHANCES TO INCREASE BY TUESDAY EVENING WITH HEAVY RAINFALL
   POSSIBLE...

THE CHANCE FOR RAIN WILL INCREASE ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO BY THE MIDDLE PART OF THE WORK WEEK. THE
COMBINATION OF INCREASING SUBTROPICAL MOISTURE INTERACTING WITH A
FRONTAL BOUNDARY WILL LEAD TO A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION BEGINNING TUESDAY EVENING AND
CONTINUING INTO EARLY THURSDAY. SINCE A VERY MOIST AIRMASS WILL BE IN
PLACE OVER THE AREA... THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING WILL EXIST FROM TUESDAY NIGHT INTO THURSDAY.

INITIALLY... THE FOCUS FOR HEAVY RAINFALL IS EXPECTED TO REMAIN
OVER THE NORTHWEST HALF OF THE PERMIAN BASIN...SOUTHEASTERN NEW
MEXICO PLAINS... THE DAVIS AND GUADALUPE MOUNTAINS AND THE UPPER
TRANS PECOS REGION TUESDAY NIGHT AND WEDNESDAY. HEAVY RAINFALL IS
THEN EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS
REGION LATE WEDNESDAY AFTERNOON AND CONTINUING INTO EARLY THURSDAY
MORNING.

THOSE WITH OUTDOOR INTERESTS OR TRAVEL PLANS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO DURING THE MIDDLE PART OF THE WORK WEEK
SHOULD MONITOR THE LATEST WEATHER FORECAST INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winkler

When
July 25, 7:24 PM CST to 7:33 PM CST
Where
Winkler County, 4 mi NW of Wink
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.783, -103.200

The Wink ASOS (KINK) recorded severe thunderstorm wind gusts between 62 and 68 miles per hour over a period of approximately ten minutes. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463215.